Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2003, 6:26 PM CDT for Wabaunsee County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 9, 2003, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 3 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835
WUUS53 KTOP 092326
SVRTOP
KSC197-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 715 PM CDT
* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHWEST OF ALMA...OR ABOUT 9 MILES
SOUTHEAST OF MANHATTAN...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
ALMA
MCFARLAND
THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR NORTH
CENTRAL WABAUNSEE COUNTY.
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3900 9611 3893 9607 3881 9626 3904 9648
3904 9640 3910 9640 3912 9628
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 9, 3:25 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 325 PM CDT WED JUL 9 2003 ...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES INTO NEXT WEEK... LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT. DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST INTO MID WEEK. .TOP...NONE.
Hazardous weather outlook, Jul 9, 12:57 PM CDT, 5 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THIS WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE AFTERNOON HOURS. FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Jul 9, 5:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM 1 S SENECA KS 1.75 INCH HAIL
07/09/03 NEMAHALocal storm report, Jul 9, 5:28 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 6 W WESTMORELAND KS 1 INCH HAIL
07/09/03 POTTAWATOMIELocal storm report, Jul 9, 5:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 5 SSE SENECA KS .75 INCH HAIL
07/09/03 NEMAHA SPOTTER REPORTED PENNY
SIZE HAILLocal storm report, Jul 9, 5:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM FLUSH KS 1.25 INCH HAIL
07/09/03 POTTAWATOMIE LAW ENFORCEMENT
OFFICIAL REPORTED
SILVER DOLLAR SIZE HAILLocal storm report, Jul 9, 6:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 6 N CARLTON KS 60 MPH TSTM GUST
07/09/03 DICKINSON
0550 PM CARLTON KS .75 INCH HAIL
07/09/03 DICKINSON
0556 PM 8 SW ABILENE KS 1.25 INCH HAIL
07/09/03 DICKINSONLocal storm report, Jul 9, 6:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SOLOMON KS 60 MPH TSTM GUST
07/09/03 DICKINSON SMALL TREES UPROOTED.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 55 min |
| Jul 9, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 44 min |
| Jul 9, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 39 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 62 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 45 min |
| Jul 9, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 44 min |
| Jul 9, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 51 min |
| Jul 9, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 45 min |
| Jul 9, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.